Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 172, NWS Northern Indiana

July 26, 2006Henry County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jul 26, 2006, 5:07 PM EDT for Henry County, Ohio. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2006, 5:07 PM EDT (21:07 UTC)
Expired
Jul 26, 2006, 6:00 PM EDT
In force
53 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Henry County, OH

The radar

The Northern Indiana radar (KIWX), 136 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:03 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 26, 3:03 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
303 PM EDT WED JUL 26 2006

.SHORT TERM...
TONIGHT AND THURSDAY
NAM AND RUC BOTH SUGGESTING RAPID DEVELOPMENT OF CONVECTION LATE
THIS AFTERNOON AND EVENING AS A VORTICITY MAXIMUM BLOWS UP OVER
CENTRAL ILLINOIS AND NORTHERN INDIANA. SATELLITE NOT INDICATING THIS
WAVE IS THERE...SO AM NOT CONFIDENT THIS SCENARIO WILL OCCUR.
INSTEAD...SEE WEAK TO MODERATELY UNSTABLE ATMOSPHERE WITH ABUNDANT
LOW LEVEL MOISTURE...A LACK OF AN ORGANIZED BOUNDARY/FOCUS OR
DYNAMICS. THUS...WE ARE THINKING SCATTERED THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON THROUGH THURSDAY OVER THE AREA THAT WOULD
FOCUS ON PREEXISTING WEAK BOUNDARIES FROM CONVECTION TODAY AND SMALL
SCALE MID LEVEL FEATURES MOVING THROUGH THE FLOW. PROBABLY THE BEST
CHANCES FOR ORGANIZED CONVECTION WILL BE THAT AN MCS DEVELOPS OVER
THE PLAINS TONIGHT AND MOVES OVER THE AREA EARLY THURSDAY. OTHER
CONCERN IS FOG IN THE WEAK WINDS AND HIGH HUMIDITY AIR. MENTIONED
WIDESPREAD FOG OVERNIGHT AND EARLY THURSDAY MORNING. WILL KEEP
CHANCE OF THUNDERSTORMS IN THROUGH THE PERIOD. TEMP FORECAST WILL BE
TRICKY WITH SHOWERS AND ASSOCIATED CLOUDS AND FOG AROUND...BUT MADE
ONLY MINOR TWEAKS TO ONGOING FORECAST.

&&

.LONG TERM...

THURSDAY NIGHT WEDNESDAY...

FEW CHANGES BEING MADE TO THE LONG TERM GRIDS. GENERALLY USING A
BLEND OF 26/00Z ECMWF...GFS ENSEMBLE MEANS AND CURRENT FORECAST FOR
THE DAY 4 THROUGH 7 TIME FRAME. THE CURRENT FORECAST LINES UP WELL
WITH THE MODEL TRENDS SO FEW CHANGES ARE NEEDED. THERE IS SOME
DISAGREEMENT AMONG THE MEDIUM RANGE MODELS WITH TIMING OF A FRONT
TOWARD DAYS 6 AND 7. DECIDED TO LEAN TOWARD A LITTLE SLOWER AND MORE
NORTH SOLUTION WITH FRONTAL BOUNDARY GIVEN THE STRONG AND WARM RIDGE
THAT WILL BE IN PLACE THROUGH THE WEEK. WOULD LIKE TO SEE A LITTLE
BETTER SHORT WAVE IN THE MODELS THAT WOULD FLATTEN THIS RIDGE ENOUGH
TO ALLOW THE SURFACE BOUNDARY TO DRIBBLE THIS FAR SOUTH BY DAY 7.

IN THE DAY 2 AND 3 PORTION OF THE LONG TERM...A STRONG UPPER LEVEL
RIDGE WILL BUILD ACROSS THE WESTERN CONUS WHILE BERMUDA HIGH OFF THE
EAST COAST EXPANDS WESTWARD. BETWEEN THESE TWO CENTERS OF HIGH
PRESSURE...SHORT WAVE ENERGY WILL BE ACROSS OUR REGION ALONG WITH A
QUASISTATIONARY SURFACE FRONT THAT WILL BECOME MORE DIFFUSE WITH
TIME. TO COMPLICATE MATTERS A BIT...TROPICAL MOISTURE NOW MOVING
INTO TEXAS WILL DRIFT NORTH BETWEEN THE DEVELOPING HIGH PRESSURE
RIDGES. THIS ENERGY SHOULD MOVE TOWARD THE OHIO VALLEY BY SATURDAY.
SHORT RANGE MODELS DIFFER ON HOW IT WILL BE HANDLED AS IT ENCOUNTERS
THE SOUTHERN FRINGE OF THE WESTERLIES. AT ANY RATE...THE COMBINATION
OF THESE FEATURES ALONG WITH A WARM AND MOIST AIR MASS WILL LEAD TO
LOW CHANCE POPS THROUGH THE PERIOD. FORECAST ALREADY HAS THIS
COVERED AND NO REASON TO MAKE CHANGES AT THIS TIME.

IT SHOULD GENERALLY BE A VERY WARM AND HUMID PERIOD AS SOUTHERLY
FLOW MAINTAINS ITSELF ACROSS THE AREA. WITH SOME UNCERTAINTY DUE TO
MOIST BOUNDARY LAYER AND CONVECTIVE CLOUD DEBRIS THROUGH THE
PERIOD...KEPT MAX TEMPERATURES A FEW DEGREES BELOW MEX
GUIDANCE...BUT STILL 8 TO 10 DEGREES ABOVE CLIMATOLOGY. THE WARMTH
IS HANDLED WELL IN CURRENT FORECAST AS WELL AS THE HAZARDOUS WEATHER
OUTLOOK.

&&

.AVIATION...
NARROW LINE OF -SHRA MOVING ACROSS THE AREA EARLY THIS AFTERNOON IN
ASSOCIATION WITH A WEAKENING MID LEVEL SYSTEM. THESE SHOWERS ARE
EXPECTED TO CONTINUE TO BE WEAK AS THEY MOVE ACROSS KFWA AND KSBN
EARLY THIS AFTERNOON. THERE IS A CHANCE CONVECTION COULD FIRE ON THE
LEADING EDGE OF THIS AREA LATER THIS AFTERNOON...BUT THAT WOULD BE
EAST OF KFWA. THE NEXT CONCERN IS FOR CONVECTION TO REFIRE OVER
IL/WI THIS EVENING/OVERNIGHT AND WILL MOVE EAST INTO THE AREA.
POSITIVES FOR CONVECTION INITIATION INCLUDE INSTABILITY (-5 LI AND
1500 CAPE)...SURFACE MOISTURE (70+ DEW POINTS) AND UPPER LEVEL
DYNAMICS IN PLACE ACROSS THE AREA. NEGATIVES ARE AREA OF SHOWERS
MOVING OVER AREA INHIBITING DIURNAL HEATING AND DRY AREA FROM JUST
OFF THE SURFACE TO ABOUT 6K FT AND A DEFINED FOCUS/SURFACE FRONT.
ANOTHER CONCERN IS THE CHANCE FOR IFR/MVFR FOG OVERNIGHT WITH HIGH
DEW POINTS AND LIGHT WINDS. WILL KEEP MENTION OF EVENING TSRA AND
FOG THIS EVENING AND OVERNIGHT.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

LONG TERM...LASHLEY
AVIATION/SHORT TERM...EDDY
Hazardous weather outlook, Jul 26, 5:15 AM EDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
515 AM EDT WED JUL 26 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-270915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
415 AM CDT WED JUL 26 2006 /515 AM EDT WED JUL 26 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING. THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHWEST
INDIANA AND SOUTHWEST LOWER MICHIGAN MID TO LATE AFTERNOON. THESE
STORMS ARE FORECAST TO STRENGTHEN AS THEY MOVE EAST. THE STORMS ARE
EXPECTED TO BE IN NORTHEAST INDIANA THIS EVENING AND INTO NORTHWEST
OHIO EARLY TONIGHT. ISOLATED DAMAGING WIND GUSTS TO 70 MPH IS THE
PRIMARY SEVERE HAZARD WITH THE STORMS. HAIL TO ONE INCH IN DIAMETER
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY EVENING.
A FEW OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL. IN ADDITION...THESE STORMS MAY ALSO PRODUCE VERY HEAVY
RAINFALL AND POOR DRAINAGE FLOODING IN A FEW LOCALIZED AREAS.

THERE IS A CHANCE OF MORE THUNDERSTORMS FRIDAY THROUGH SATURDAY
EVENING. IT REMAINS TOO EARLY TO DETERMINE WHETHER THESE STORMS
WILL BECOME SEVERE.

A RETURN OF HOT AND HUMID WEATHER IS EXPECTED FROM SUNDAY THROUGH
TUESDAY OF NEXT WEEK. HIGH TEMPERATURES ARE FORECAST TO RISE INTO
THE 90S EACH AFTERNOON WITH HEAT INDICES IN THE MID TO UPPER 90S
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-270915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
515 AM EDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A
FEW OF THESE STORMS MAY BE SEVERE WITH ISOLATED WIND GUSTS TO 50
KNOTS PRODUCING LOCALLY HIGH WAVES. HAIL TO ONE INCH IN DIAMETER IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY EVENING. A FEW OF
THESE STORMS MAY CONTAIN GUSTY WINDS AND LOCALLY HIGHER WAVES IN
ADDITION TO DANGEROUS LIGHTNING STRIKES.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

HITCHCOCK/MURPHY

In the hours before

Local storm report, Jul 26, 5:03 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 PM EDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 NNW DEFIANCE          41.35N 84.40W
07/26/2006  M0.75 INCH       DEFIANCE           OH   TRAINED SPOTTER

&&

EBREON

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:53 PM EDTSevere Thunderstorm WarningIWXDefiance37 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.